Connecticut, 2016

Winter Weather in Connecticut, February 8 to 9, 2016

February 8 to 9, 2016 · NWS BOX · 3 events in 3 counties and zones

A very powerful low pressure system tracked up the east coast, passing southeast of Southern New England. This storm brought heavy snow and gusty winds, resulting in blizzard conditions along the Massachusetts east coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A very powerful low pressure system tracked up the east coast, passing southeast of Southern New England. This storm brought heavy snow and gusty winds, resulting in blizzard conditions along the Massachusetts east coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 8, 6:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 8, 6:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
628 AM EST MON FEB 8 2016

.SYNOPSIS...
A POWERFUL OCEAN STORM OFF THE NORTH CAROLINA COAST EARLY THIS
MORNING WILL MOVE NORTHEAST AND BRING HEAVY SNOW...STRONG WINDS
AND COASTAL FLOODING TO EASTERN NEW ENGLAND INTO EARLY THIS EVENING.
ADDITIONAL SHORTWAVES MOVE PAST NEW ENGLAND TUESDAY THROUGH
THURSDAY MAINTAINING CLOUDS AND A CHANCE OF SNOW SHOWERS. AN
ARCTIC COLD FRONT WILL CROSS THE REGION THURSDAY...FOLLOWED BY DRY
AIR AND COLDER THAN NORMAL TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

630 AM UPDATE...
MAIN CONCERN WITH THE UPDATE WAS TIMING THE ONSET OF PCPN. SNOW
HAD MADE IT TO THE CAPE AND ISLANDS. THE LEAD BAND MOVES UP OVER
SOUTHERN NEW ENGLAND THIS MORNING...BUT STARTING 1-2 HOURS LATER
THEN PREVIOUSLY THOUGHT. NORTHEAST WINDS INCREASED FASTER
OVERNIGHT AND ALSO WERE BUMPED UPWARD IN THIS UPDATE. NO CHANGES
IN THE OVERALL FORECAST THINKING.

PREVIOUS DISCUSSION...

***MAJOR WINTER STORM TO AFFECT EASTERN NEW ENGLAND TODAY WITH HEAVY
  SNOW AND STRONG WINDS***

***GREATEST CONCERN CONTINUES FOR EXTREME SOUTHEAST MA ONTO THE
  CAPE/ISLANDS WHERE BLIZZARD WARNINGS ARE POSTED FOR WHITE-OUT
  CONDITIONS ALONG WITH DAMAGING WIND GUSTS/POWER OUTAGES WITH 45 TO
  65 MPH GUSTS***

1) OVERVIEW...

IMPRESSIVE LOW PRESSURE SPINNING EAST OF NORTH CAROLINA EARLY THIS
MORNING WITH LIGHTNING SHOWING UP NEAR THE STORM/S CENTER.  THE
MODELS ARE IN VERY GOOD AGREEMENT IN LOW PRESSURE DEEPENING NEAR 975
MB AS IT PASSES SOUTHEAST OF THE BENCHMARK THIS AFTERNOON.  WHILE
ITS UNUSUAL FOR OUR AREA TO SEE HEAVY SNOWFALL WITH A STORM TRACKING
THIS FAR SOUTHEAST...THIS SYSTEM HAS A LARGE CIRCULATION WITH A
POTENT EAST NORTHEAST LOW LEVEL JET.  THERE IS ALSO A 1030 MB HIGH
OVER EASTERN CANADA...WHICH WILL GENERATE POWERFUL/DAMAGING WINDS
ALONG THE COAST. WE WILL BREAK IT DOWN OVER THE NEXT SEVERAL
PARAGRAPHS ON OUR EXPECTATIONS AND UNCERTAINTY.

2) TIMING AND PTYPE...

THE LARGE PRECIPITATION SHIELD ASSOCIATED WITH THE STORM WILL QUICKLY
OVERSPREAD THE REGION TROUGH THE EARLY TO MID MORNING HOURS.  SNOW
SHOULD REACH A TAUNTON TO PROVIDENCE LINE BETWEEN 5 AND 7 AM...THEN
A BOSTON...TO HARTFORD...TO WORCESTER LINE BETWEEN BY 7 OR 8
AM...AND FINALLY INTO OUR DISTANT INTERIOR ZONES OF WESTERN MA BY
MID TO LATE MORNING. PTYPE SHOULD BE ALL SNOW OTHER THAN PERHAPS A
BRIEF PERIOD OF RAIN ACROSS PORTIONS OF THE CAPE/ISLANDS....WHICH
SHOULD QUICKLY CHANGE TO SNOW BY 6 OR 7 AM. HEAVIEST SNOW WILL FALL
FROM THIS MORNING INTO MID/LATE AFTERNOON ACROSS THE REGION.  SHOULD
SEE SNOW DIMINISH IN INTENSITY BY EARLY EVENING...EXCEPT FOR
LOCALIZED AREAS ALONG THE IMMEDIATE EASTERN MA COAST.

3) QPF AND SNOW ACCUMULATIONS...

AS IS TYPICALLY THE CASE...THERE IS UNCERTAINTY ON EXACT SNOW
ACCUMULATIONS AND ESPECIALLY HOW FAR NORTHWEST THE HEAVIEST SNOW
REACHES ACROSS OUR COUNTY WARNING AREA.  THE MAIN ISSUE IS ALTHOUGH
THIS STORM IS QUITE POWERFUL...ITS PASSING SOUTHEAST OF THE
BENCHMARK...WHICH IS FURTHER SOUTHEAST THAN MOST OF OUR MAJOR WINTER
STORMS.  IN THIS CASE THOUGH...ITS SUCH A LARGE STORM WITH A POTENT
NORTHEAST LOW LEVEL JET AT 925 MB INTO SOUTHERN NEW ENGLAND.  SO
THAT IS ALLOWING HEAVIER SNOW TO SPREAD FURTHER NORTHWEST. AT THE
SAME TIME...THE STRONG FORCING IS SIGNIFICANTLY LOWER IN THE
ATMOSPHERE THAN USUAL AND MORE SUBJECT TO MESOSCALE
FEATURES/NUANCES. IN THIS CASE...THOSE WILL BE OCEAN
EFFECT/ENHANCEMENT ALONG WITH INTERACTIONS NEAR THE COASTAL FRONT.
ALSO...EXPECT SOME SUBTLE UPSLOPE ALONG THE EAST SLOPES OF THE
WORCESTER HILLS.

THE MAIN IDEA HERE IS THAT GIVEN THE STORM PASSING WELL SOUTHEAST OF
OUR REGION...MESOSCALE PROCESSES WILL PLAY A GREATER ROLE THAN A
TYPICAL NOREASTER.  THIS MAKES THE SNOWFALL FORECAST QUITE DIFFICULT
AS EXACT AMOUNTS MAY VARY CONSIDERABLY OVER SMALL DISTANCES.

OVERALL...FEEL THAT 8 TO 12 INCHES OF SNOW IS QUITE REASONABLE FOR
MUCH OF SOUTHEAST MA/CAPE COD AND THE ISLANDS.  LOCALIZED 12+ INCH
AMOUNTS ARE CERTAINLY POSSIBLE ESPECIALLY ACROSS EASTERN PLYMOUTH
COUNTY AND ONTO THE UPPER CAPE...WHERE COASTAL FRONT/OCEAN
ENHANCEMENT LINEUP.  FURTHER NORTHWEST INTO THE BOSTON TO PROVIDENCE
CORRIDOR FEEL 5 TO 10 INCHES IS REASONABLE. WE ALSO OPTED TO
EXPAND WINTER STORM WARNING/S INTO NORTHERN WORCESTER/NORTHWEST
MIDDLESEX COUNTY AS MESOSCALE MODELS ARE SHOWING SOME HIGHER
QPF...LIKELY A RESULT OF SUBTLE UPSLOPE FLOW. FINALLY...WE ALSO
DID EXPAND WARNING/S INTO THE REST OF NORTHERN CT AS MODELS ARE
SHOWING SOME DECENT OMEGA IN THE SNOW GROWTH REGION...SO A GENERAL
4 TO 8 INCHES EXPECTED IN THIS REGION. ACROSS THE REST OF WESTERN
MA WILL KEEP THE ADVISORY FOR A GENERAL 3 TO 6 INCHES OF SNOW.

4) BLIZZARD CONDITIONS/WIND DAMAGE AND SCATTERED POWER OUTAGES
ACROSS FAR SOUTHEAST NEW ENGLAND...

THE GREATEST IMPACT FROM THIS STORM WILL NOT BE SPECIFIC SNOW
AMOUNTS...BUT BLIZZARD CONDITIONS ACROSS PLYMOUTH COUNTY AND ONTO
THE CAPE/ISLANDS.  POWERFUL LOW LEVEL JET WILL RESULT IN VERY STRONG
NORTHEAST WIND GUSTS OF 45 TO 65 MPH ACROSS THIS REGION.  THIS WILL
RESULT IN WHITEOUT CONDITIONS AT TIMES ALONG WITH WIND
DAMAGE/SCATTERED POWER OUTAGES.  ANOTHER CONCERN IS THAT INITIALLY
THE SNOW WILL BE WET...WHICH WILL ALSO ADD TO THE RISK OF TREE
DAMAGE/POWER OUTAGES.  BLIZZARD CONDITIONS ALONG WITH DAMAGING WIND
GUSTS WILL MAKE THIS A VERY DANGEROUS STORM AND TRAVEL IS NOT
RECOMMENDED IN THIS REGION.

WHILE WINDS WILL NOT BE QUITE AS STRONG FURTHER NORTHWEST ALONG
THE BOSTON TO PROVIDENCE CORRIDOR...STILL EXPECTING A PERIOD OF
NORTHEAST WIND GUSTS OF 35 TO 45 MPH INTO EARLY THIS AFTERNOON.
THIS WILL PROMOTE BLOWING AND DRIFTING SNOW ALONG WITH VERY POOR
VISIBILITY AT TIMES.

AS FOR TEMPERATURES...THEY WILL FALL INTO THE 20S ALONG AND
NORTHWEST OF A BOSTON TO PROVIDENCE LINE BY AFTERNOON...AS STRONG
NNE WINDS PUSH MUCH COLDER AIR INTO MUCH OF THE REGION.  MEANWHILE
ACROSS SOUTHEAST PLYMOUTH COUNTY AND ONTO THE CAPE/ISLANDS...TEMPS
WILL HOLD INTO THE UPPER 20S TO THE LOWER 30S AS COASTAL FRONT WILL
BE HELD UP IN THIS REGION FOR A TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
TONIGHT...

HEAVIEST SNOW WILL COME TO AN END BY EARLY EVENING AS STORM PULLS
AWAY AND LOW LEVEL JET WEAKENS.  HOWEVER...EXPECT AREAS OF LIGHT
SNOW TO PERSIST WELL INTO THE OVERNIGHT HOURS WITH MOIST NORTH TO
NORTHEAST FLOW JUST OFF THE DECK.  WHILE MOST OF THE SNOW WILL
BE LIGHT TONIGHT...VERY LOCALIZED BANDS OF MODERATE TO HEAVY SNOW
WILL REMAIN POSSIBLE ALONG THE EASTERN MA COAST AS A RESULT OF OCEAN
ENHANCEMENT/LAND SEA INTERFACE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

BIG PICTURE...

RIDGE WEST/TROUGH EAST CONTINUES THROUGH THE WEEK. LONG RANGE MODELS
SHOW A SIMILAR SERIES OF SHORTWAVES MOVING THROUGH NEW ENGLAND
MIDWEEK...THE LAST MOVING THROUGH ON THURSDAY. THE FINAL SHORTWAVE
ORIGINITATED OVER ARCTIC CANADA AND IT IS NO SURPRISE THAT TEMPS
OVER US COOL SIGNIFICANTLY AFTER IT PASSES.

CLOSED LOW FROM BAFFIN ISLAND THEN SLIPS SOUTH AND MAINTAINS THE
CYCLONIC FLOW OVER EASTERN CANADA AND THE NORTHEAST USA. THE ECMWF
FORMS AN OUTLIER SOLUTION THAT DRAWS THIS CLOSED LOW INTO THE
NORTHEAST USA SATURDAY WHILE THE GFS AND GGEM HOLD IT OVER QUEBEC.
THE CONSEQUENCE IS THAT THE ECMWF FORMS A SIGNIFICANT WEEKEND
SNOWSTORM WHILE THE OTHERS FORM A WEAK WAVE WELL OFFSHORE.

THE FORECAST FAVORS A MODEL CONSENSUS THROUGH FRIDAY...THEN FAVORS A
CONSENSUS WITHOUT THE ECMWF OVER NEXT WEEKEND.

THE DAILIES...

TUESDAY...POSITION OF UPPER TROUGH CONTINUES TO FAVOR FORMATION OF
ANOTHER COASTAL LOW OFF THE MID ATLANTIC COAST. SAID COASTAL LOW
THEN MOVES NORTHEAST TOWARD THE 40N/70W BENCHMARK. THIS WOULD
MAINTAIN AT LEAST WEAK LIFT OVER SOUTHERN NEW ENGLAND. FGEN FIELDS
ARE MARGINAL BUT FAVOR SOUTH COASTAL SECTIONS AND ESPECIALLY CAPE
COD AND THE ISLANDS. NOT CONFIDENT ON SNOW SHOWERS VS A STRATIFORM
SNOW. WE WILL MAINTAIN CHANCE POPS FOR SNOW SHOWERS WITH HIGHEST
POPS IN THE MIDDAY/AFTERNOON.  MOISTURE FIELDS SUGGEST POTENTIAL FOR
A FEW INCHES...TECHNICALLY A MODERATE SNOW ACCUM...ACROSS
RI/SOUTHEAST MASS.

WEDNESDAY-THURSDAY... ADDITIONAL SHORTWAVES MOVE THROUGH AND THE
UPPER COLD POOL APPROACHES. THE FINAL SHORTWAVE IN THIS GROUP MOVES
THROUGH THURSDAY AND IS ASSOCIATED WITH AN ARCTIC COLD FRONT. THIS
SUGGESTS A CONTINUED POTENTIAL FOR SCATTERED SNOW SHOWERS. ONLY
LIMITED MIXING WEDNESDAY...TO 950 MB...WITH TEMPS SUPPORTING MAX SFC
TEMPS IN THE 30S. DEEPER MIXING THURSDAY AS COLD ADVECTION STARTS.
MIXING REACHES ABOVE 900 MB THURSDAY WITH TEMPS SUPPORTING UPPER 20S-
LOWER 30S. WINDS IN THE THURSDAY MIXED LAYER ARE FORECAST AT 25-30
MPH...SHOULD BE AVAILABLE AS NORTHWEST GUSTS.

FRIDAY-SATURDAY-SUNDAY... ARCTIC AIR POURS INTO NEW ENGLAND AND IS
WITH US THROUGH THE WEEKEND. MIXING WILL BRING 25 KNOT WINDS TO THE
SURFACE IN GUSTS.  TEMPS AT 850 MB WILL FALL INTO THE -20S AND
SUGGEST MAX SFC TEMPS IN THE 20S FRIDAY AND 15-25 SAT-SUN. GIVEN THE
SOURCE REGION OF THE AIRMASS...MODEL SUGGESTIONS OF MIN TEMPS IN THE
SINGLE NUMBERS EITHER SIDE OF ZERO LOOK REASONABLE. SUCH COLD AIR
ALOFT AND WINDS OVER 10 KT WILL GENERATE OCEAN EFFECT SNOW
SHOWERS...BUT THE WIND DIRECTION SHOULD KEEP THE SHOWERS OFFSHORE.

AS NOTED ABOVE...WE WILL NEED TO MONITOR FUTURE MODEL SUITES TO SEE
IF THE 00Z ECMWF WEEKEND LOW IS A BLIP OR AN ACTUAL PROBLEM.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...

SHORT TERM /THROUGH TONIGHT/...

TODAY...MODERATE TO HIGH CONFIDENCE.  SNOW OVERSPREADS THE I-95
CORRIDOR 13-14Z AND REACHES BACK INTO WESTERN MA BY 15Z OR 16Z.
THE SNOW WILL FALL HEAVY AT TIMES ALONG AND ESPECIALLY SOUTHEAST
OF THE I-95 CORRIDOR...WHERE 1 TO 2 INCH PER HOUR RATES ARE
POSSIBLE AT TIMES INTO THE AFTERNOON. OTHER LOCALIZED BANDS OF
HEAVY SNOW ARE ALSO POSSIBLE...ESPECIALLY IN THE WORCESTER HILLS.
AS FOR CIGS/VSBYS...WIDESPREAD IFR TO LIFR CONDITIONS EXPECTED
WITH BLIZZARD CONDITIONS AT TIMES ACROSS FAR SOUTHEAST MA/CAPE COD
AND THE ISLANDS AS VSBYS DROP TO ONE QUARTER OF A MILE OR LESS AT
TIMES. NORTHEAST WIND GUSTS OF 45 TO 55 KNOTS EXPECTED ACROSS THE
CAPE AND ISLANDS...WITH THE STRONGEST OF THOSE WINDS AT NANTUCKET.
FURTHER NORTHWEST...A PERIOD OF NORTHEAST WIND GUSTS OF 35 TO 40
KNOTS WILL AFFECT THE BOSTON TO PROVIDENCE CORRIDOR THROUGH EARLY
AFTERNOON...SO BLOWING AND DRIFTING SNOW ALSO EXPECTED IN THESE
LOCATIONS.

TONIGHT...MODERATE TO HIGH CONFIDENCE.  WHILE THE HEAVIEST SNOW WILL
COME TO AN END EARLY THIS EVENING...AREAS OF LIGHT TO MODERATE SNOW
PERSIST OVERNIGHT ESPECIALLY ALONG THE COAST.  STRONG NORTHEAST WIND
GUSTS WILL DIMINISH AS STORM PULLS AWAY AND LOW LEVEL JET WEAKENS.
NONETHELESS...WIDESPREAD MVFR TO IFR CONDITIONS WILL PERSIST.

KBOS TERMINAL...HIGH CONFIDENCE IN IFR TO LIFR CONDITIONS AFTER 14 OR
15Z THIS MORNING. SNOW MAY FALL HEAVY AT TIMES WITH 1 TO 2 INCH
PER HOUR SNOWFALL RATES POSSIBLE AT TIMES THROUGH THE AFTERNOON.
NORTHEAST WIND GUSTS OF 40 KNOTS PERSIST THROUGH MID AFTERNOON.
BLOWING AND DRIFTING SNOW IS ALSO EXPECTED.

KBDL TERMINAL...HIGH CONFIDENCE IN IFR CONDITIONS WITH PERIODS OF
LIFR CONDITIONS ALSO POSSIBLE AFTER 14 OR 15Z AS SNOW WORKS INTO
THE REGION.

OUTLOOK /TUESDAY THROUGH FRIDAY/...MODERATE CONFIDENCE.

TUESDAY...MODERATE CONFIDENCE. LIGHT SNOW OR SNOW SHOWERS WITH
HIGHEST CHANCE IN RI AND SOUTHEAST MASS. IFR CIGS/VSBYS IN SNOW
SHOWERS.

WEDNESDAY...LOW-MODERATE CONFIDENCE. MVFR CIGS/VSBYS IN SCATTERED
SNOW SHOWERS.

FRIDAY...MODERATE CONFIDENCE. MOSTLY VFR. NORTHWEST WINDS GUSTING
25-30 KNOTS. OCEAN EFFECT SNOW SHOWERS JUST OFF THE COAST WITH
LOWER CIGS/VSBYS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.

***STRONG GALE TO STORM FORCE WIND GUSTS OF 45 TO 60 KNOTS AND SEAS
  EXCEEDING 20 FEET EXPECTED ACROSS OUR EASTERN OUTER-WATERS LATER
  THIS MORNING AND AFTERNOON***

POWERFUL 975 MB LOW PRESSURE SYSTEM PASSING SOUTHEAST OF THE
BENCHMARK WILL COMBINED WITH A 1030 MB HIGH PRESSURE SYSTEM OVER
EASTERN CANADA.  THE RESULT WILL BE STRONG NORTHEAST WIND GUSTS OF
45 TO 60 KNOTS...THE STRONGEST OF THOSE WINDS ACROSS OUR WATERS
SOUTHEAST OF NANTUCKET.  GALE AND STORM WARNINGS POSTED FOR ALL
WATERS WITH SEAS EXPECTED TO BUILD TO OVER 20 FEET ACROSS OUR
EASTERN WATERS BY AFTERNOON.  HEAVY SNOW WILL ALSO RESULT IN
VISIBILITIES ONE QUARTER MILE OR LESS AT TIMES THIS AFTERNOON.  THIS
IS A VERY DANGEROUS STORM FOR THE MARINE COMMUNITY.

WINDS AND SEAS WILL SLOWLY DIMINISH TONIGHT AS POWERFUL LOW PRESSURE
MOVES NORTHEAST AND AWAY FROM THE WATERS.  NONETHELESS...SEAS WILL
BE SLOW TO DIMINISH THOUGH WITH LEFT OVER SWELL AND PERSISTENT
NORTHEAST FETCH.

OUTLOOK /TUESDAY THROUGH FRIDAY/...MODERATE CONFIDENCE.

TUESDAY...NORTH TO NORTHEAST WINDS WILL BE 20 KNOTS OR LESS. SEAS
WILL SLOWLY SUBSIDE THROUGH THE DAY BUT REMAIN 5 FEET OR HIGHER ON
THE EXPOSED WATERS. SMALL CRAFT ADVISORY WILL BE NEEDED.

WEDNESDAY...WINDS BECOME WEST LESS THAN 20 KNOTS. SEAS LINGER 5 FEET
OR HIGHER ON THE SOUTHERN WATERS AS WELL AS EAST OF CAPE COD. A
SMALL CRAFT ADVISORY WILL BE NEEDED.

THURSDAY-FRIDAY...AN ARCTIC COLD FRONT SWEEPS ACROSS THE WATERS
THURSDAY...FOLLOWED BY MUCH COLDER AIR. WINDS WILL SHIFT NORTHWEST
WITH GUSTS 25 TO 30 KNOTS. SEAS OF 5-7 FEET MAINLY ON THE OUTER
WATERS...SUBSIDING FRIDAY.

&&

.TIDES/COASTAL FLOODING...
***POCKETS OF MODERATE COASTAL FLOODING EXPECTED DURING THE LATE
  MORNING AND EARLY AFTERNOON HIGH TIDE CYCLE SOUTH OF BOSTON
  ALONG THE EASTERN MA COAST***

COASTAL FLOOD WARNING CONTINUES SOUTH OF BOSTON THRU COASTAL
PLYMOUTH COUNTY TO CAPE COD AND NANTUCKET GIVEN HIGHER CONFIDENCE OF
STRONG WIND FIELD ACROSS THIS REGION. EXPECTING AREAS OF MODERATE
COASTAL FLOODING IN THIS AREA DURING THE LATE MORNING INTO MIDDAY
HIGH TIDE. LOW LEVEL WINDS NOT QUITE AS STRONG FROM BOSTON
NORTHWARD. THUS LESS STORM SURGE AND COASTAL FLOODING WILL LIKELY BE
MAINLY IN THE MINOR CATEGORY...BUT CAN NOT RULE OUT POCKETS OF LOW-
END MODERATE COASTAL FLOODING. HIGH TIDE CYCLE OF GREATEST CONCERN
IS THE LATE THIS MORNING INTO MIDDAY...BASICALLY 9 AM TO 1 PM IS THE
TIMELINE.

EXPECTING A STORM SURGE OF BETWEEN 2.5 AND 3 FT ACROSS THE WARNING
AREA AND NEAR 2 FT FROM BOSTON NORTHWARD TO THE MA/NH BORDER. ETSS
WAS HIGHER THAN THE ESTOFS AND SEEMS REASONABLE GIVEN NE WINDS WILL
GUSTS 45 TO 65 MPH.  IN ADDITION LARGE WAVES IN EXCESS OF 20 FT JUST
OFFSHORE...WILL PROMOTE WAVE RUNUP PUSHING WAVES AND OVER SEAWALLS
AND OTHER STRUCTURES. THIS WILL ALSO RESULT IN POTENTIAL MODERATE
BEACH EROSION. AGAIN GREATEST IMPACTS FROM 9 AM TO 1 PM ALONG
PLYMOUTH COAST TO CAPE COD BAY TO NANTUCKET...WITH LESS IMPACTS
BOSTON NORTHWARD TO MA/NH BORDER.

WE MAY HAVE SOME MINOR COASTAL FLOODING DURING THE LATE EVENING HIGH
TIDE CYCLE ALONG THE EASTERN MA COAST. HOWEVER ASTRO TIDE IS
LOWER...LESS WINDS AND PRES RISES OVERSPREADING THE AREA...BUT A
COASTAL FLOOD ADVISORY MAY BE NEEDED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR CTZ002>004.
MA...BLIZZARD WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ018-019-
     021>024.
     COASTAL FLOOD WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MAZ019-
     022-024.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR MAZ004>007-
     012>017-020-026.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MAZ007-015-016-023.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR MAZ002-003-
     008>011.
RI...BLIZZARD WARNING UNTIL 7 PM EST THIS EVENING FOR RIZ008.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR RIZ001>007.
MARINE...STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ231>234-250-
     254>256.
     GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ230-235-237.
     GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ236.
     GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ251.

&&

SYNOPSIS...WTB/FRANK
NEAR TERM...WTB/FRANK
SHORT TERM...FRANK
LONG TERM...WTB
AVIATION...WTB/FRANK
MARINE...WTB/FRANK
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 8, 3:57 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
357 AM EST MON FEB 8 2016

MAZ018-021-RIZ008-090900-
WESTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BLOCK ISLAND RI-
357 AM EST MON FEB 8 2016

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ019-022-024-090900-
EASTERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
357 AM EST MON FEB 8 2016

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-090900-
DUKES MA-
357 AM EST MON FEB 8 2016

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ004>006-012>014-017-020-026-RIZ001>007-090900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
357 AM EST MON FEB 8 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-090900-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
357 AM EST MON FEB 8 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002-003-008>011-090900-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
357 AM EST MON FEB 8 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>234-250-254>256-090900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
357 AM EST MON FEB 8 2016

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ251-090900-
MASSACHUSETTS BAY AND IPSWICH BAY-
357 AM EST MON FEB 8 2016

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-235-237-090900-
BOSTON HARBOR-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
357 AM EST MON FEB 8 2016

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-090900-
NARRAGANSETT BAY-
357 AM EST MON FEB 8 2016

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Windham

When
February 8, 8:00 AM EST to February 9, 5:00 AM EST
Where
Windham forecast zone
Reported by
CoCoRaHS
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across Windham County.

Winter Weather, Tolland

When
February 8, 9:00 AM EST to February 9, 3:00 AM EST
Where
Tolland forecast zone
Reported by
Trained Spotter

Three to five inches of snow fell across Tolland County.

Winter Weather, Hartford

When
February 8, 10:00 AM EST to February 9, 12:00 AM EST
Where
Hartford forecast zone
Reported by
CoCoRaHS
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Three to five inches of snow fell across Hartford County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621261, 621260, 621259.